Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Jackson, KY

June 4, 2007Bath County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2007, 6:17 PM EDT for Bath County, Kentucky. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2007, 6:17 PM EDT (22:17 UTC)
Expired
Jun 4, 2007, 6:45 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:25 PM EDTTSTM WND DMGStepstone, KYTWO BILLBOARDS DESTROYED AND SHINGLES BLOWN OFF A ROOF IN STEPSTONE.
Jun 4, 6:38 PM EDTTSTM WND DMGStepstone, KYONE TREE DOWN ON POWER LINES ON NORTH STEPSTONE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 042217
SVRJKL
KYC011-042245-
/O.NEW.KJKL.SV.W.0038.070604T2217Z-070604T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT MON JUN 4 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 645 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STEPSTONE...OR 4 MILES NORTHEAST OF MOUNT
  STERLING...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOURBON FURNACE...OLYMPIA...OWINGSVILLE AND CRAIGS BY 625 PM EDT...
  POLKSVILLE...MARSHALL...PEASTICKS AND OLYMPIA SPRINGS BY 630 PM
  EDT...
  YOUNG SPRINGS BY 635 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3816 8396 3801 8383 3805 8356 3822 8371

$$

ABE
2 follow-up statements
000 
WWUS53 KJKL 042231
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT MON JUN 4 2007

KYC011-042245-
/O.CON.KJKL.SV.W.0038.000000T0000Z-070604T2245Z/
BATH KY-
632 PM EDT MON JUN 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BATH COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OLYMPIA...OR ABOUT NEAR OWINGSVILLE...
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNG SPRINGS BY 640 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3816 8396 3801 8383 3805 8356 3822 8371

$$

ABE
000 
WWUS53 KJKL 042244
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT MON JUN 4 2007

KYC011-042254-
/O.EXP.KJKL.SV.W.0038.000000T0000Z-070604T2245Z/
BATH KY-
644 PM EDT MON JUN 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR BATH COUNTY EXPIRES AT 645 PM
EDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING IS EXITING BATH COUNTY 
AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME AT 645 PM.

LAT...LON 3816 8396 3801 8383 3805 8356 3822 8371

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:39 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 4, 3:39 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
339 PM EDT MON JUN 4 2007

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

SCATTERED TO NUMEROUS CONVECTION WAS MOVING INTO THE AREA EAST OF A
SURFACE AND H5 TROF. THINK MOST OF THE CONVECTION WILL BE THROUGH
LATE AFTERNOON...THEN BEGIN TO TAPER OFF TOWARDS SUNSET. SHOULD
STILL HAVE SCATTERED COVERAGE THOUGH THIS EVENING. MODELS ALSO SHOW A
SECONDARY SURFACE TROF ACCOMPANIED BY AN H5 VORT MAX MOVING THROUGH
LATE THIS EVENING. MAINTAINED POPS IN THE FORECAST FOR THIS
FEATURE...WITH SCATTERED ACTIVITY MOVING THROUGH. THE LAST IN A
SERIES OF H5 TROFS WILL MOVE THROUGH TUESDAY AFTERNOON AND EVENING.
NOT AS MUCH SUPPORT FOR PRECIP AS THE SYSTEM HAD TODAY...SO WENT WITH
30 POPS FOR SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTION WILL
BECOME ISOLATED BY TUESDAY EVENING BEFORE ENDING OVERNIGHT AS HIGH
PRESSURE BUILDS IN. THE NAM WAS HANDLING CURRENT CONVECTION WELL...SO
USED IT AS A GUIDE FOR THE FORECAST OVER THE NEXT DAY OR SO. AFTER
THAT...PREFER THE GFS SOLUTION. THE GFS HAS BEEN MUCH MORE
CONSISTENT...WITH A MORE REASONABLE SOLUTION...CONCERNING WEDNESDAY
AND WEDNESDAY NIGHT. KEPT THE FORECAST DRY FOR THIS PERIOD...AS
DYNAMICS...MOISTURE...AND INSTABILITY APPEAR LACKING FOR ANY PRECIP
TO FORM.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

MODELS ARE IN GENERAL AGREEMENT ON THE UPPER LEVEL PATTERN OVER THE
EXTENDED PERIOD...BUT THERE ARE SOME DIFFERENCES AT THE SURFACE. WITH
A STRONG H5 HIGH BUILDING OVER THE SOUTHEASTERN US LATE IN THE WEEK
THROUGH THE WEEKEND...WOULD EXPECT A COLD FRONT TO OUR NORTHWEST WILL
HAVE A DIFFICULT TIME MAKING IT TOO FAR SOUTH. THINK THE GFS AND
ECMWF BRING THE FRONT A LITTLE TOO FAR SOUTH. THE 12Z GFS BRINGS THE
FRONT EVEN FURTHER SOUTH. PREFER SOMETHING CLOSER TO A BLEND OF A 06Z
GFS AND NOGAPS SOLUTION...LEANING MORE TOWARDS THE NOGAPS. THIS IS
ALSO SIMILAR TO HPC MANUAL PROGS...ONLY A LITTLE FURTHER NORTH WITH
THE FRONT. A PUSH OF WARM AIR IS STILL ON SCHEDULE TO COME IN
WEDNESDAY NIGHT THROUGH EARLY NEXT WEEK. THE APPROACHING FRONT WILL
INCH SOUTHEAST TOWARD THE AREA FRIDAY INTO SUNDAY. THE NOGAPS DRIFTS
THE H5 HIGH A LITTLE FURTHER EAST OVER THE WEEKEND...RESULTING IN A
MORE SOUTHWESTERLY FLOW. THIS SHOULD WOULD DRIVE THE FRONT BACK TO
THE NORTH AS A WARM FRONT. HPC MANUAL PROGS ALSO INDICATE THIS
HAPPENING LATER IN THE WEEKEND. THE 12Z GFS CAME WEAKENS THE H5 HIGH
IN THE SOUTHEAST...AND CAUSES THE FRONT TO MOVE FURTHER SOUTH. THIS
ALSO CAUSES 12Z GFS MOS TO LOWER TEMPS OVER THE WEEKEND. PREFER TO
STICK WITH A STRONGER H5 HIGH...DRIER FORECAST...AND WARMER TEMPS.
COULD BE SOME DIURNAL TYPE CONVECTION FRIDAY THROUGH MONDAY...SO
INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS TIME
PERIOD. THE COVERAGE COULD BE A LITTLE MORE IF THE FRONT IS ABLE TO
MAKE IT A LITTLE FURTHER SOUTH THOUGH.

&&

.AVIATION.../18Z TO 18Z/

FOR THE TAF SITES...THE NEAR TERM CONCERN WILL BE THE POSSIBILITY OF
THUNDERSTORMS DEVELOPING OVERHEAD OR MOVING IN FROM THE WEST. THESE
ARE IN RESPONSE TO THE SOLAR INSOLATION AT THE SFC AND COOLING
TEMPERATURES ALOFT INCREASING THE INSTABILITY THROUGHOUT THE AREA.
CONTINUED THE VCTS AS PREVAILING FOR ALL SITES THIS AFTERNOON AND
EVENING...AND ALSO ADDED A TEMPO GROUP FOR SEVERAL HOURS DURING MID
AFTERNOON WITH THE BEST CHANCES FOR SEEING A STORM AT THE SITES.
DURING ANY THUNDERSTORM...MVFR...AND POSSIBLY A BRIEF PERIOD OF IFR
...CONDITIONS CAN BE EXPECTED. IN ADDITION...FOR THE NEXT FEW HOURS
WINDS WILL CONTINUE FAIRLY GUSTY FROM THE SOUTHWEST...TOPPING OUT AT
20-25 KTS. LATER THIS EVENING...THE CONVECTION WILL DIE OUT LEAVING
BEHIND VFR CONDITIONS AND LIGHTER WINDS. DO EXPECT THE WINDS TO KEEP
THINGS MIXED UP ENOUGH TO PREVENT MUCH FOG AT JKL AND SME OVERNIGHT
...BUT THE MORE SHELTERED LOZ COULD SEE VSBY DOWN TO 2 OR 3 MILES
TOWARDS DAWN. ON TUESDAY...CONDITIONS SIMILAR TO TODAY ARE EXPECTED
WITH A CONTINUED THREAT OF VCTS DUE TO COLD AIR ALOFT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM
LONG TERM...WJM
AVIATION...GREIF
Hazardous weather outlook, Jun 4, 4:03 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT MON JUN 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 PM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS
EVENING. SOME OF THE STORMS COULD CONTAIN SMALL HAIL...GUSTY
WINDS...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON INTO TUESDAY EVENING.
THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TIME TO TIME FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM

In the hours before

Special weather statement, Jun 4, 3:37 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT MON JUN 4 2007

KYZ044-042000-
FLEMING-
337 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT FLEMING COUNTY THROUGH 400 PM EDT
THIS AFTERNOON...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR CRAINTOWN AROUND 345 PM EDT...FLEMINGSBURG
AROUND 350 PM EDT...POPLAR PLAINS AROUND 355 PM EDT...AND
WALLINGFORD AROUND 400 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 4, 4:26 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT MON JUN 4 2007

KYZ044-042115-
FLEMING-
426 PM EDT MON JUN 4 2007

...ANOTHER STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY
THROUGH 515 PM EDT THIS AFTERNOON...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR ELIZAVILLE AROUND 435 PM EDT...CRAINTOWN
AROUND 440 PM EDT...FLEMINGSBURG AROUND 445 PM EDT...DALESBURG AROUND
450 PM EDT...AND MOUNT CARMEL AROUND 455 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND RISES ON LOCAL CREEKS AND STREAMS. MOTORISTS ARE URGED TO DRIVE
CAREFULLY.

GREIF
Special weather statement, Jun 4, 5:24 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT MON JUN 4 2007

KYZ050-051-042200-
BATH-MONTGOMERY-
524 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BATH AND CENTRAL
MONTGOMERY COUNTIES THROUGH 600 PM EDT MONDAY EVENING...

AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEVEE...MOVING
EAST AT 30 MPH.

THIS STORM WILL BE NEAR LOWER SPENCER AROUND 530 PM EDT...WALKERS
CROSSING AROUND 535 PM EDT...HOPE AROUND 540 PM EDT...OLYMPIA AROUND
545 PM EDT...OLYMPIA SPRINGS AROUND 550 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF UP TO 40 MPH...AND SMALL HAIL
IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 4, 5:29 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT MON JUN 4 2007

KYZ052-042200-
ROWAN-
529 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT CENTRAL ROWAN COUNTY THROUGH 600
PM EDT MONDAY EVENING...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOREHEAD...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR VALE AROUND 535 PM EDT...ELLIOTTVILLE AROUND
540 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Jun 4, 5:59 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT MON JUN 4 2007

KYZ050-051-042230-
BATH-MONTGOMERY-
559 PM EDT MON JUN 4 2007

...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTIES THROUGH 630 PM EDT MONDAY EVENING...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SIDEVIEW...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR SIDEVIEW AROUND 605 PM EDT...GRASSY LICK
AROUND 610 PM EDT...JUDY AROUND 615 PM EDT...FLAT CREEK AROUND 620 PM
EDT...STEPSTONE AROUND 625 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.